Florida, 2025

Drought in Florida, March 18 to 31, 2025

March 18 to 31, 2025 · NWS MFL · 1 event in 1 county or zone

Prolonged periods of dry weather across much of South Florida during the winter months led to the development of severe drought conditions by the end of March.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Prolonged periods of dry weather across much of South Florida during the winter months led to the development of severe drought conditions by the end of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 17, 11:12 PM EST, 48 minutes earlier.

Area forecast discussion, Mar 17, 11:12 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1212 AM EDT Tue Mar 18 2025

...New SHORT TERM, MARINE, BEACHES, FIRE WEATHER...

.SHORT TERM...
(Today through Wednesday)
Issued at 1210 AM EDT Tue Mar 18 2025

A desiccant air mass remains in place across South Florida this
morning as surface dewpoints remain in the upper 30s and lower 40s.
A glance at the data collected from the 00z MFL Upper Air sounding
earlier tonight depicts a huge schism between the observed
temperature and dewpoint with copious amounts of dry air
throughout the entire vertical column. In fact, the precipitable
water value of 0.26 inches set the lowest recorded precipitable
water value for the date. As surface ridging gradually shifts
eastward along the northern Gulf coast, winds will continue to
lessen over the next several hours with clear skies promoting
radiational cooling. Forecasted low temperatures at daybreak this
morning are temps in the mid to upper 40s across inland
southwestern Florida, upper 40s to near 50 along the gulf coast
and far inland east coast suburbs, and temperatures in the low to
mid 50s along the immediate east coast. A few locales in Southwest
Florida could drop into the lower 40s if winds decouple.

As surface ridging continues it's pivot eastward across the
southeastern United States today, winds will veer from a northerly
direction to northeasterly direction later this morning. This subtle
wind shift will keep high temperatures cooler along the immediate
east coast while creating a temp and relative humidity gradient from
northeast to southwest across the area. The warmest forecast high
temperatures will be across southern Collier and Mainland Monroe
counties with highs in the low 80s.

With the loss of diurnal heating tonight and the surface ridge axis
forecasted to be at the foothills of the southern Appalachian
mountains, winds will veer back to a northerly component via
peninsular drainage flow. Given the light flow overnight and the
potential decoupling of winds, overnight temperatures will be
similar to this morning across inland locales. Temperatures along
the coast will likely be a few degrees warmer as the maritime
influence of nearby water will moderate temps a tad.

With the surface ridge directly overhead on Wednesday, winds will
remain quite light and sea-breeze circulations will dominate the
weather pattern. Ample surface heating due to a lack of cloud cover
and light winds will break the streak of comfortable temps as
afternoon high temperatures heat back up into the low to mid 80s
(with the exception of coastal areas in the upper 70s).

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 218 PM EDT Mon Mar 17 2025

Upper level ridging and surface high pressure will be in place through
mid-week, which will reinforce the dry and seasonable weather
across South Florida. Low humidity levels are forecast to be near
to/at critical levels for portions of the region through most of
the week. We will be closely monitoring the wind forecasts,
especially considering local drought conditions. Afternoon highs
on Tuesday and Wednesday will be near normal in the upper 70s to
lower 80s, but the overnight lows will be chilly for mid to late
March with lows ranging from the upper 40s/low 50s around Lake
Okeechobee and interior, to near 60 across the east coast metro.

To wrap up the week, the next frontal boundary will reach South
Florida late Thursday/early Friday. While model guidance continues
to forecast a dry front, with limited, if any shower development,
it will reinforce the cooler and drier air for the start of the
weekend. High temperatures will remain near normal in the low to
mid 80s with overnight lows slightly below normal.

&&

.AVIATION...
(00Z TAFS)
Issued at 730 PM EDT Mon Mar 17 2025

VFR continues at all terminals during the next 24 hours. NW/N
winds around 10kt tonight, then shifting NE and increasing to
12-15kt and gusty after 12Z.

&&

.MARINE...
Issued at 1210 AM EDT Tue Mar 18 2025

Hazardous marine conditions will linger through daybreak across the
Gulf waters and into mid-week for the Atlantic waters. An additional
period of hazardous winds and seas is possible late this week with
the passage of another cold front.

&&

.BEACHES...
Issued at 1210 AM EDT Tue Mar 18 2025

The risk of rip currents along the east coast of South Florida will
increase today as winds veer back to an onshore direction and
northerly swell picks up. This increased risk along the east coast
will likely persist through the mid-week period.

&&

.FIRE WEATHER...
Issued at 1210 AM EDT Tue Mar 18 2025

Northeasterly winds this afternoon will result in a relative
humidity gradient across the region with onshore flow moderating
values along the east coast. However further west and away from the
coast, afternoon relative humidity values in the 20s and 30s are
forecast across southwestern Florida this afternoon and although
surface winds will be well below red flag criteria, dry vegetation
could result in elevated fire conditions once again. While winds
above the surface will not be as strong as yesterday, winds could
still disperse and ventilate any fire that develops

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            78  60  80  62 /   0   0   0   0
West Kendall     81  56  82  56 /   0   0   0   0
Opa-Locka        79  60  82  61 /   0   0   0   0
Homestead        78  58  80  61 /   0   0   0   0
Fort Lauderdale  76  60  79  62 /   0   0   0   0
N Ft Lauderdale  76  60  79  61 /   0   0   0   0
Pembroke Pines   81  60  84  61 /   0   0   0   0
West Palm Beach  76  58  79  59 /   0   0   0   0
Boca Raton       77  59  80  60 /   0   0   0   0
Naples           79  56  79  60 /   0   0   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until noon EDT today for FLZ069.

AM...Small Craft Advisory until 2 AM EDT Wednesday for AMZ650-651-670-
     671.

GM...Small Craft Advisory until 8 AM EDT this morning for GMZ656-657-
     676.

&&

SHORT TERM...Hadi
LONG TERM....Redman
AVIATION...99
Hazardous weather outlook, Mar 17, 6:46 PM EST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
746 PM EDT Mon Mar 17 2025

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
190000-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
746 PM EDT Mon Mar 17 2025

...Gulf Beaches: High Rip Current Risk...
...Hazardous Marine Conditions Behind Cold Front...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
America.

.DAY ONE...Tonight.

Rip Currents: There is a high risk of rip currents for the Gulf
beaches. A moderate rip current risk will develop along the Atlantic
beaches.

Marine: Hazardous winds and seas continue over South Florida's
Atlantic and Gulf waters.

Cold: Low temperatures tonight will drop into the mid to upper 40s
across the interior portions of Southwest Florida, with lower to mid
50s across the rest of the region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The rip current risk will remain elevated for the Atlantic beaches
into early next week.

Hazardous marine conditions will linger through early Tuesday in the
Gulf and through at least mid-week for the Atlantic waters.

Additional hazardous conditions are possible late week with the
passage of another cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Inland Collier County

When
March 18, 12:00 AM EST to March 31, 11:59 PM EST
Where
Inland Collier County forecast zone
Reported by
Drought Monitor
Coordinates
26.099, -81.381 (the zone’s center; the record gives no point)

Lack of significant rainfall over the previous 3 months led to the development of severe drought (D2) conditions over interior Collier County which begin mid-March. Keetch-Byram Drought Index (KBDI) was over 600 across the area. When the KBDI is over 600, this is often associated with more severe drought and increased wildfire occurrence. A burn ban was implemented for the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233081.